Hepatotoxicity due to antibiotics

Clin Liver Dis. 2007 Aug;11(3):549-61, vi. doi: 10.1016/j.cld.2007.06.009.

Abstract

Antimicrobial drugs are important causative agents in idiosyncratic drug-induced liver injury (DILI). As with idiosyncratic DILI in general, antibiotic-induced liver injury is rare but difficult to diagnose and almost impossible to predict. Diagnosis requires awareness of possible causal agents, vigilance in monitoring symptoms and sometimes biochemical tests, attention to careful history taking and establishing temporal association, and exclusion of competing etiologies. In most instances, patients with antibiotic-associated DILI recover if the offending agent is withdrawn in a timely fashion.

Publication types

  • Review

MeSH terms

  • Anti-Bacterial Agents / adverse effects*
  • Chemical and Drug Induced Liver Injury*
  • Humans
  • Risk Factors

Substances

  • Anti-Bacterial Agents